Colorado, 2010

Tornado and Flash Flooding in Colorado, July 4, 2010

July 4, 2010 · NWS BOU · 57 events in 8 counties and zones

Severe thunderstorms produced damaging winds and large hail, ranging in size from quarters to baseballs. The hail reportedly piled up to 8 inches deep in Elbert County where the largest hail was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$40,000
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging winds and large hail, ranging in size from quarters to baseballs. The hail reportedly piled up to 8 inches deep in Elbert County where the largest hail was observed. Extensive damage was reported to vehicles near Interstate 70 and State Highway 86. Intense thunderstorm winds damaged trees and building in Genoa. Heavy rain produced flash flooding in parts of Elbert and Larimer Counties. One tornado touched down near Karval. It reportedly uprooted several trees and destroyed a garage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 4, 2:00 PM MST, 14 minutes earlier.

Area forecast discussion, Jul 4, 2:00 PM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT SUN JUL 4 2010

.SHORT TERM...THE PLAINS ARE BEGINNING TO DESTABILIZE AS MORE AND
MORE CELLS FIRING OFF THE FOOTHILLS ARE ABLE TO MOVE FARTHER EAST.
HOWEVER...LOOKING AT THE VERTICAL DEVELOPMENT OF THE CU OUTSIDE AND
AT ACARS SOUNDINGS...THERE IS QUITE A STRONG CAP THAT REMAINS. AS
THE UPPER TROUGH CURRENTLY OVER UTAH MOVES CLOSER AND PROVIDES AN
INCREASE IN QG LIFT AND THE OVERCAST SKIES NOW CLEARING PROVIDING
HEATING FROM BELOW...SHOULD HELP BREAKDOWN THE CAP MID TO LATE
AFTERNOON. CURRENTLY A FEW STORMS OVER THE PALMER DIVIDE HAVE BEEN
ABLE TO SUSTAIN FOR A BIT AS THEY ARE OVER HIGHER TERRAIN AND THE
CAP IS WEAKENING EASIER THERE. A TORNADO HAS BEEN ISSUED FOR THE
NORTHERN COLORADO BORDER AS STORMS IN WYOMING HAVE BEEN PRODUCING
SEVERAL TORNADOES. BELIEVE IT WILL STILL BE A FEW MORE HOURS BEFORE
WE SEE ANYTHING REALLY GET GOING STRONG IN OUR FORECAST AREA. STORMS
OVER THE HIGHER TERRAIN WILL HELP WEAKEN THE CAPPED MOIST
ENVIRONMENT ON THE PLAINS IN THE LATE AFTERNOON AND EVENING. WINDS
ALOFT WILL HELP THE STORMS MOVE ABOUT 10 TO 15 KNOTS SO MAJOR
FLOODING IS NOT EXPECTED. HOWEVER WITH SUCH A MOIST ENVIRONMENT
STORMS WILL HAVE THE POTENTIAL THIS EVENING AND TONIGHT TO PRODUCE
HEAVY RAIN IN EXCESS OF 2 INCHES AN HOUR OUT OF THE STRONGER STORMS.
AS THESE STORMS BECOME MORE NUMEROUS...SMALL STREAMS AND STREETS MAY
HAVE SMALL FLOODING ISSUES. MIXED LAYER CAPES OF AROUND 1000 J/KG
AND ENOUGH SHEAR WITH COOLING ALOFT FROM THE PASSING UPPER TROUGH
LATER TONIGHT WILL ALLOW LARGE HAIL AND A POSSIBLE TORNADO BE THE
MAIN THREATS.  EXTENDED HIGHER POPS THIS EVENING AND SLOWED THE
DECREASE EVEN FURTHER AS THE UPPER LOW WILL NOT PASS OVER
NORTHEASTERN COLORADO UNTIL EARLY MONDAY MORNING. COULD SEE SHOWERS
AND A SLIGHT CHANCE OF THUNDERSTORMS PAST MIDNIGHT INTO THE MORNING
HOURS OVER THE EASTERN PLAINS.
TOMORROW WILL BE A MUCH QUIETER DAY AS SUBSIDENCE ON THE BACKSIDE OF
THE TROUGH KEEPS POPS TO A MINIMUM. ONLY THE MOUNTAINS HAVE A SLIGHT
CHANCE OF A FEW LIGHT RAIN SHOWERS AS DRIER AIR MOVES IN.
TEMPERATURES WILL BE SIMILAR TO TODAY WITH SLIGHT WARMING OVER THE
PLAINS BY A FEW DEGREES. WINDS WILL BE LIGHT SO NO FIRE WEATHER
CONCERNS.

.LONG TERM...THE NEXT IN A SERIES OF ACTIVE SHORTWAVE IMPULSES SWING
OUT OF THE PACIFIC NORTHWEST AND ACROSS NORTHERN COLORADO TUESDAY
AFTERNOON INTO WEDNESDAY...ONCE AGAIN IMPACTING AREAS MAINLY EAST OF
THE FRONT RANGE. A SFC COLD FRONT ORGANIZING OUT AHEAD OF THE MAIN
TROUGH IS PROGGED BY THE NAM TO GFS TO SLIDE SOUTHWARD OUT OF SRN
WYOMING/WRN NEBRASKA AND ACROSS NERN COLORADO BY LATE TUESDAY
MORNING. DURING THE AFTERNOON MODEL X-SECTIONS AND SOUNDINGS SHOW
MOIST E-NELY UPSLOPE FLOW DEEPENING ON THE PLAINS WITH PRECIPITABLE
WATER VALUES RISING FM ABOUT A HALF INCH IN THE MORNING TO AROUND AN
INCH BY 00Z/WED...TO AROUND 1.25 INCH DURING THE EVENING. MEANWHILE
AT THE SAME TIME SLY MID-LEVEL FLOW IN ADVANCE OF THE TROUGH
TRANSPORTS A NARROW PLUME OF SUBTROPICAL MOISTURE UP FM NEW MEXICO
AND OVER ERN PORTIONS OF COLORADO FURTHER MOISTENING THE COLUMN OVER
THE AREA. BY 00Z/WED NAM INDICATES SFC BASED CAPES OVER 2000 J/KG IN
THE VICINITY OF WHAT APPEARS TO BE A STALLED SFC FRONTAL BNDRY
SITTING ALONG THE SPINE OF THE PALMER DIVIDE. QPF FIELDS OFF THE NAM
AND GFS INDICATE A BULLS EYE OF 2-4 INCH RAINFALL 3-HR TOTALS
TUESDAY EVENING WITHIN A ZONE OF STG LOW-LEVEL CONVERGENCE AND SHEAR
ALONG THE FRONT...CENTERED AROUND THE LIMON AREA. PAST COUPLE MODEL
RUNS HAVE INDICATED A SIMILAR QPF PATTERN. MINOR IMPULSES
TRANSLATING ALONG THE BOTTOM OF THE MAIN TROUGH ARE LIKELY TO
PRODUCE CONVECTION IN OTHER PARTS OF THE CWFA THROUGH THE NIGHT.
AFTER MIDNIGHT WITH ALL OF THE MOISTURE AND OUTFLOW BNDRYS FLOATING
AROUND PRETTY GOOD BET WE/LL SEE SOME LOCALLY DENSE FOG ON THE
PLAINS. WHILE ALL THIS IS GOING ON...MTN AREAS INCLUDING THE WRN
VALLEYS SHOULD ESCAPE WITH LITTLE MORE THAN ISOLATED TO WIDELY
SCATTERED AFTN AND EVE -SHRA/-TSTMS ALONG WITH NOT MUCH COOLING.

BY WEDNESDAY...AMBIENT HIGH PLAINS AIRMASS REMAINS RELATIVELY COOL
AND MOIST WITH GENERAL TROUGHING OVER THE REGION AND WEAK LOW-LEVEL
UPSLOPE FLOW EAST OF THE MTNS. LOOKING FOR MAX TEMPS ON THE PLAINS
TO BE AS MUCH AS 12-15F BELOW AVERAGE. AVG HIGH AT DENVER AT THIS
TIME IS 87F. ATMOSPHERE LOOKS A BIT MORE STABLE OUT ACROSS THE
PLAINS...SO RAIN CHANCES EXPECTED TO DROP OFF OUT THERE. CLOSER IN
TO THE FRONT RANGE MONSOONAL MOISTURE STILL IN PLACE AND WITH
DIABATIC HEATING SHOULD SEE RE-DEVELOPMENT OF SHWRS AND STORMS BY
AFTERNOON. LIGHTER FLOW MAY PRODUCE A FEW HVY RAIN MAKERS IN AND
NEAR THE FTHLS LATE IN THE DAY.

BY THURSDAY...SHORTWAVE TROUGH MOVES OUT MAKING WAY FOR AN UPPER
RIDGE TO BUILD IN THE FM 4-CORNERS REGION. WARMING BEGINS ALOFT
INITIALLY EVENTUALLY MIXING DOWN TO THE GROUND THRU THE DAY. SHOULD
SEE AFTERNOON TEMPS RETURNING TO THE LOWER 80S ON THE PLAINS.

FRIDAY AND BEYOND...MEDIUM RANGE MODELS SHOW RESUMPTION OF THE
MONSOON MOISTURE PLUME COMING UP FM NRN MEXICO BENEATH THE UPPER
RIDGE SITTING OVER THE REGION. AS A RESULT SHOULD SEE AN INCREASED
CHANCE FOR SOAKING RAINFALL FROM WARM CORE CONVECTION. LOOKING FOR
TEMPS TO BE NEAR OR SLIGHTLY ABOVE NORMAL DURING THE PERIOD.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN
THE LATE AFTERNOON AND EVENING AND INSTRUMENT APPROACHES TO KDEN
WILL LIKELY BE NEEDED. THERE MAY BE SOME LOCALIZED IFR
CEILINGS/VISIBILITIES IN THE RAIN THIS EVENING. SHOWERS WILL
DIMINISH AFTER MIDNIGHT BUT LOW CEILINGS WILL LIKELY PERSIST INTO
TUESDAY MORNING. EXPECT CEILINGS TO IMPROVE AFTER 15Z WITH VFR
CONDITIONS PREVAILING THROUGH MONDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH FOR
LARIMER...WELD...LOGAN AND MORGAN COUNTIES UNTIL 8 PM MDT TONIGHT.

KRIEDERMAN/BAKER
Hazardous weather outlook, Jul 4, 12:48 PM MST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
148 PM MDT SUN JUL 04 2010

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
148 PM MDT SUN JUL 04 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL FIRST DEVELOP OVER THE MOUNTAINS EARLY
THIS AFTERNOON BECOMING MORE NUMEROUS AS THEY SPREAD ONTO THE PLAINS
IN THE LATE AFTERNOON AND EVENING HOURS. THE PLAINS WILL REMAIN
MAINLY STABLE UNDER A CAP THROUGH 3 PM AT LEAST UNTIL AN UPPER
TROUGH CURRENTLY OVER UTAH MOVES CLOSER. SOME OF THE STORMS ON THE
PLAINS WILL BE ABLE TO PRODUCE LARGE HAIL UP TO GOLF BALL SIZE AND
WIND GUSTS UP TO 60 MPH. THERE IS A POSSIBILITY THAT STORMS NEAR THE
WYOMING BORDER WILL BE ABLE TO PRODUCE AN ISOLATED TORNADO. THE
STORMS OVER THE PLAINS THIS EVENING WILL HAVE A THREAT OF HEAVY
RAINFALL OF UP TO TWO INCHES IN AN HOUR. THUNDERSTORMS WILL END OVER
THE MOUNTAINS DURING THE EVENING...THEN SLOWLY DIMINISH FROM WEST TO
EAST OVER THE PLAINS AFTER MIDNIGHT. SOME STORMS WILL BE ABLE TO
LAST INTO THE EARLY MORNING HOURS OVER THE PLAINS AS AN UPPER TROUGH
AXIS PASSES OVER NORTHEASTERN COLORADO TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BY MONDAY DRIER AND WARMER AIR WILL SPREAD EASTWARD ACROSS THE
OUTLOOK AREA AS A WEAK HIGH PRESSURE RIDGE PASSES OVER THE REGION.
ON TUESDAY...YET ANOTHER UPPER AIR WEATHER DISTURBANCE ACCOMPANIED
BY A RATHER STRONG COLD FRONT WILL SWING OUT OF THE PACIFIC
NORTHWEST AND OVER NORTHERN COLORADO. THE RESULT WILL BE COOLER
TEMPERATURES MAINLY EAST OF THE MOUNTAINS AND AN INCREASING CHANCE
FOR SHOWERS AND THUNDERSTORMS LATE TUESDAY THROUGH THURSDAY. SOME OF
THE THUNDERSTORMS TUESDAY NIGHT ON THE PLAINS OF NORTHEAST COLORADO
MAY TURN SEVERE WITH LARGE HAIL AND HEAVY RAINFALL A POSSIBILITY.
DRIER AND WARMER CONDITIONS ARE EXPECTED TO RETURN BY THE END OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM THIS AFTERNOON.

KRIEDERMAN/BAKER

In the hours before

Special weather statement, Jul 4, 2:02 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT SUN JUL 4 2010

COZ041-046-042130-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
302 PM MDT SUN JUL 4 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  WEST CENTRAL ELBERT COUNTY
  EAST CENTRAL DOUGLAS COUNTY

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED 2 MILES SOUTH OF ELIZABETH...
OR 34 MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PONDEROSA
PARK...KIOWA AND ELIZABETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3949 10434 3925 10428 3920 10470 3946 10470
TIME...MOT...LOC 2102Z 256DEG 13KT 3933 10458
Special weather statement, Jul 4, 2:14 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
314 PM MDT SUN JUL 4 2010

COZ030-031-042215-
JACKSON COUNTY BELOW 9000 FEET CO-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET CO-
314 PM MDT SUN JUL 4 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  WESTERN JACKSON COUNTY

AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 24 MILES WEST OF COALMONT...OR
94 MILES WEST OF FORT COLLINS...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO COALMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

&&

LAT...LON 4098 10644 4046 10636 4043 10664 4093 10665
TIME...MOT...LOC 2114Z 237DEG 20KT 4061 10685

The radar

The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

52 hail, 2 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Elbert

When
July 4, 2:14 PM MST
Where
Elbert County, 1.27 mi ENE of Elizabeth
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.360, -104.580

Hail, Elbert

When
July 4, 2:17 PM MST
Where
Elbert County, 2.25 mi ENE of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.360, -104.560

Hail, Elbert

When
July 4, 2:20 PM MST
Where
Elbert County, 2.67 mi E of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -104.550

Hail, Denver

When
July 4, 2:38 PM MST
Where
Denver County, 12.49 mi NNE of Lowry Afb
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.870, -104.670

Hail, Jefferson

When
July 4, 2:46 PM MST
Where
Jefferson County, 2.81 mi N of Shaffers Xrds
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.490, -105.340

Hail, Jefferson

When
July 4, 3:05 PM MST
Where
Jefferson County, 4.84 mi N of Longview
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.490, -105.180

Hail, Elbert

When
July 4, 3:11 PM MST
Where
Elbert County, 2.14 mi SSE of Kiowa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.320, -104.460

Hail, Elbert

When
July 4, 3:14 PM MST
Where
Elbert County, 3.5 mi S of Kiowa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -104.460

Hail, Elbert

When
July 4, 3:15 PM MST
Where
Elbert County, 3.84 mi SE of Kiowa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.310, -104.420

Hail, Elbert

When
July 4, 3:15 PM MST
Where
Elbert County, 3.84 mi SE of Kiowa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.310, -104.420

Hail, Arapahoe

When
July 4, 3:18 PM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.810

Hail, Douglas

When
July 4, 3:22 PM MST
Where
Douglas County, 2.07 mi S of Larkspur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -104.880

Hail, Douglas

When
July 4, 3:30 PM MST
Where
Douglas County, 2.77 mi WNW of Spruce
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.160, -104.920

Hail, Douglas

When
July 4, 3:36 PM MST
Where
Douglas County, 2.62 mi NW of Spruce
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.180, -104.900

Hail, Arapahoe

When
July 4, 3:46 PM MST
Where
Arapahoe County, 1.74 mi NE of Aurora Cherry Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.650, -104.780

Hail, Larimer

When
July 4, 3:48 PM MST
Where
Larimer County, Red Feather Lakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.800, -105.580

Hail, Larimer

When
July 4, 3:55 PM MST
Where
Larimer County, 5.89 mi NE of Red Feather Lakes
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.860, -105.500

Hail, Larimer

When
July 4, 4:02 PM MST
Where
Larimer County, 6.74 mi SSW of Virginia Dale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.860, -105.400

Hail, Elbert

When
July 4, 4:03 PM MST
Where
Elbert County, 2.62 mi NW of Elizabeth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.630

Hail, Larimer

When
July 4, 4:08 PM MST
Where
Larimer County, 4.15 mi S of Virginia Dale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.890, -105.350

Hail, Denver

When
July 4, 4:23 PM MST
Where
Denver County, 2.14 mi NNE of (Den)denver Intl Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.800, -104.870

Hail, Elbert

When
July 4, 4:24 PM MST
Where
Elbert County, 2.14 mi SSE of Kiowa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.320, -104.460

Hail, Elbert

When
July 4, 4:25 PM MST
Where
Elbert County, 1.75 mi WNW of Elbert
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.230, -104.560

Hail, Elbert

When
July 4, 4:25 PM MST
Where
Elbert County, 1.75 mi WNW of Kiowa
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.360, -104.500

Hail, Elbert

When
July 4, 4:31 PM MST
Where
Elbert County, 1.75 mi NW of Elizabeth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.370, -104.620

Hail, Adams

When
July 4, 4:38 PM MST
Where
Adams County, 1.74 mi ENE of Commerce City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -104.890

Hail, Elbert

When
July 4, 4:42 PM MST
Where
Elbert County, 0.53 mi E of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -104.590

Hail, Elbert

When
July 4, 4:45 PM MST
Where
Elbert County, 2.14 mi SSE of Kiowa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.320, -104.460

Hail, Elbert

When
July 4, 4:45 PM MST
Where
Elbert County, 4.18 mi S of Kiowa
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.290, -104.460

Hail, Elbert

When
July 4, 4:47 PM MST
Where
Elbert County, 1.75 mi ESE of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.340, -104.440

Hail, Elbert

When
July 4, 4:48 PM MST
Where
Elbert County, 5.5 mi NE of Fondis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.270, -104.370

Hail, Elbert

When
July 4, 4:48 PM MST
Where
Elbert County, 1.75 mi ESE of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.340, -104.440

Flash Flood, Elbert

When
July 4, 4:48 PM MST to 9:30 PM MST
Where
Elbert County, 4.23 mi SW of Elizabeth to 3.84 mi WNW of Elizabeth
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
39.310, -104.660

Intense thunderstorms, producing heavy rainfall in excess of 5 inches in one hour, produced flash flooding in the vicinity of Elizabeth. Numerous county roads were washed out. The combination of heavy rain and hail made it necessary to run snow plows through the town. Extensive basement flooding was also observed.

Hail, Elbert

When
July 4, 4:52 PM MST
Where
Elbert County, 2.96 mi SSE of Kiowa
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
39.310, -104.450

Hail, Elbert

When
July 4, 4:52 PM MST
Where
Elbert County, 8.73 mi ESE of Kiowa
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -104.320

Hail, Elbert

When
July 4, 5:04 PM MST
Where
Elbert County, 2.62 mi NW of Elizabeth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.630

Hail, Elbert

When
July 4, 5:06 PM MST
Where
Elbert County, 2.76 mi N of Elizabeth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.390, -104.600

Hail, Larimer

When
July 4, 5:15 PM MST
Where
Larimer County, Masonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -105.200

Hail, Larimer

When
July 4, 5:15 PM MST
Where
Larimer County, Masonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -105.200

Hail, Jefferson

When
July 4, 5:20 PM MST
Where
Jefferson County, 2.74 mi WNW of Golden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -105.270

Hail, Douglas

When
July 4, 5:29 PM MST
Where
Douglas County, 4.27 mi WSW of Louviers
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.440, -105.070

Hail, Elbert

When
July 4, 5:48 PM MST
Where
Elbert County, 2.14 mi SSE of Kiowa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.320, -104.460

Flash Flood, Larimer

When
July 4, 5:53 PM MST to 7:30 PM MST
Where
Larimer County, 5.09 mi SSW of Masonville to 0.69 mi NW of Masonville
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.410, -105.230

Flash flooding was reported 1 mile north of Loveland and 3 miles south of Masonville. State Highways 27 and 29 were inundated with up to a foot of water, rocks and mud. Heavy rain caused 6 to 10 inches of rain to stream across County Road 27.

Hail, Elbert

When
July 4, 6:34 PM MST
Where
Elbert County, Agate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.470, -103.950

In addition, thunderstorm winds were estimated to 60 mph.

Hail, Elbert

When
July 4, 6:45 PM MST
Where
Elbert County, 1.48 mi NNE of River Bend
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -103.790

Hail, Elbert

When
July 4, 6:47 PM MST
Where
Elbert County, 1.48 mi NNE of River Bend
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
39.300, -103.790

Hail, Elbert

When
July 4, 6:52 PM MST
Where
Elbert County, 3.39 mi SW of Simla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.140, -104.080

Thunderstorm Wind, Lincoln

When
July 4, 7:01 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.270, -103.690

Hail, Lincoln

When
July 4, 7:04 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.270, -103.690

Thunderstorm Wind, Lincoln

When
July 4, 7:04 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.270, -103.690

Hail, Lincoln

When
July 4, 7:05 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.270, -103.690

Hail, Lincoln

When
July 4, 7:09 PM MST
Where
Lincoln County, 1.27 mi WSW of (Lic)limon Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.270, -103.670

Hail, Lincoln

When
July 4, 7:11 PM MST
Where
Lincoln County, 3.49 mi NW of (Lic)limon Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.320, -103.690

Hail, Elbert

When
July 4, 7:15 PM MST
Where
Elbert County, 0.69 mi S of Matheson
Measured
2.75 in hail
Reported by
Public
Coordinates
39.160, -103.980

Hail, Lincoln

When
July 4, 7:30 PM MST
Where
Lincoln County, Genoa
Measured
1.25 in hail
Reported by
Public
Coordinates
39.280, -103.500

Tornado, Lincoln

When
July 4, 8:15 PM MST
Where
Lincoln County, 3.86 mi NE of Karval
Rating
EF1
Path length
0.1 mi
Path width
100 yd
Property damage
$25,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
38.770, -103.480

A tornado touched down and destroyed a garage and uprooted several trees.

Hail, Lincoln

When
July 4, 8:15 PM MST
Where
Lincoln County, 3.86 mi NE of Karval
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.770, -103.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233123, 233125, 233126, 233128, 233129, 233131, 233132, 233133, 233134, 233135, 233136, 233138, 233141, 233143, 233145, 233148, 233149, 233150, 233152, 233153, 233154, 233155, 233156, 233157, 233158, 233159, 233160, 233161, 233162, 233163, 233164, 233165, 251576, 233166, 233167, 233168, 233169, 233170, 233171, 233172, and more.